Skip to main content Accessibility help
×
Home

Monitoring of extrapyramidal side effects in patients on antipsychotic treatment: a completed audit cycle

  • MI Butler (a1) and J Chandrakanth (a2)

Abstract

Background

Movement disorders are a common problem in those receiving antipsychotic medication. Clinical guidelines recommend that these side-effects are monitored regularly throughout treatment. However, due to a lack of training, clinician confidence levels in assessment are often low and regular monitoring may be neglected.

Aims

To audit current practice in our services regarding monitoring of extrapyramidal side effects (EPSE) and improve monitoring through education of clinicians.

Method

The clinical records of patients receiving antipsychotic treatment, seen in the outpatient clinic over a 2-week period, were reviewed. Data were collected on whether or not EPSE had been assessed. A re-audit was undertaken following a teaching session.

Results

Documentation regarding EPSE was present in only 14% of patient records. Following a teaching session, the overall level of documentation of EPSE rose to 42%, with rates of assessment dramatically improving in non-consultant hospital doctors.

Conclusion

In our practice, clinicians are generally poor to assess and record EPSE. However, rates of assessment improved significantly following a teaching session, especially in NCHDs.

Copyright

Corresponding author

*Address for correspondence: M. Butler, Department of Liaison Psychiatry, Beaumont Hospital, Dublin. (Email: marybutler19@hotmail.com)

References

Hide All
American Psychiatric Association (2004). American Psychiatric Association: practice guideline for the treatment of patients with schizophrenia second edition. American Journal of Psychiatry 154 (Suppl.): 163.
Barnes, TRE, McPhillips, MA (1996). Antipsychotic-induced extrapyramidal symptoms: role of anticholinergic drugs in treatment. CNS Drugs 6, 315330.
Browne, S, Roe, M, Lane, A, Gervin, M, Morris, M, Kinsella, A, Larkin, C, Callaghan, EO (1996). Quality of life in schizophrenia: relationship to sociodemographic factors, symptomatology and tardive dyskinesia. Acta Psychiatrica Scandinavica 94, 118124.
Cortese, L, Jog, M, McAuley, T, Kotteda, V, Costa, G (2004). Assessing and monitoring antipsychotic-induced movement disorders in hospitalized patients: a cautionary study. Canadian Journal of Psychiatry 49, 3136.
Gao, K, Kemp, DE, Ganocy, SJ, Gajwani, P, Xia, G, Calabrese, JR (2008). Antipsychotic-induced extrapyramidal side effects in bipolar disorder and schizophrenia: a systematic review. Journal of Clinical Psychopharmacology 28, 203209.
Gervin, M, Barnes, TRE. (2000). Assessment of drug-related movement disorders in schizophrenia. Advances in Psychiatric Treatment 6, 332341.
Hansen, TE, Brown, WL, Weigel, RM, Casey, DE (1992). Underrecognition of tardive dyskinesia and drug-induced parkinsonism by psychiatric residents. General Hospital Psychiatry 14, 340344.
Hirose, S (2003). The causes of underdiagnosing akathisia. Schizophrenia Bulletin 29, 547558.
Kuruvilla, KA, Sedano-Ruiz, A, Ley, A. (2006). Drug-related movement disorders: training experiences of psychiatrists. The Psychiatrist 30, 300303.
Miller, CH, Mohr, F, Umbricht, D, Woerner, M, Fleischhacker, WW, Lieberman, JA. (1998). The prevalence of acute extrapyramidal signs and symptoms in patients treated with clozapine, risperidone, and conventional antipsychotics. The Journal of Clinical Psychiatry 59, 6975.
NICE (2009). Schizophrenia: core interventions in the treatment and management of schizophrenia in adults in primary and secondary care. NICE clinical guideline No 82. London. National Institute for Health and Care Excellence. Available at https://www.nice.org.uk/guidance/cg82 f. Accessed 14 January 2013.
Pappa, S, Dazzan, P. (2009). Spontaneous movement disorders in antipsychotic-naïve patients with first-episode psychosis; a systematic review. Psychological Medicine 39, 10651076.
Tenback, DE, Vanharten, PN, Slooff, CJ, Van Os, J (2010). Incidence and persistence of tardive dyskinesia and extrapyramidal symptoms in schizophrenia. Journal of Psychopharmacology 24, 10311035.
Weiden, PJ, Mann, JJ, Mattson, M, Frances, A (1987). Clinical nonrecognition of neuroleptic-induced movement disorders: a cautionary study. American Journal of Psychiatry 144, 11481153.

Keywords

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed